Nebraska, 2010

Hail in Nebraska, June 16, 2010

June 16, 2010 · NWS CYS · 3 events in 2 counties and zones

Thunderstorms began to initiate off of the mountains in southeast Wyoming during the early afternoon hours. These storms progressed eastward toward the edge of higher dew point values near the Wyoming and Nebraska state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms began to initiate off of the mountains in southeast Wyoming during the early afternoon hours. These storms progressed eastward toward the edge of higher dew point values near the Wyoming and Nebraska state line. Once the scattered thunderstorms encountered this moisture they strengthened, with a couple becoming severe over the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 1:31 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 16, 1:31 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
231 PM MDT WED JUN 16 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY...
A FEW STORMS HAVE FIRED OVER THE NORTH LARAMIE RANGE THIS
AFTERNOON BUT HAVING DIFFICULTY MOVING OFF THEM DUE TO SOME
CAPPING PERSISTING OVER THE PLAINS. STILL EXPECT TO SEE SOME
CONVECTION OVER THE PLAINS THIS EVENING THOUGH CAPPING WILL BE A
FACTOR WHICH MAY LIMIT COVERAGE SIGNIFICANTLY. DECENT CAPE IN
PLACE OVER THE PLAINS SO A FEW SEVERE STORMS POSSIBLE IF THIS CAN
BE UTILIZED. OTHERWISE PAC NW UPPER LOW WILL MOVE EAST OVERNIGHT
THEN TURN NORTHEAST OVER THE NORTHERN HIGH PLAINS THURSDAY
BRINGING A PERIOD OF STRONG WINDS TO THE CWA LATE TONIGHT INTO
THURSDAY AFTERNOON. HAVE OPTED TO CONTINUE PRESENT HILITES AS THEY
LOOK GOOD THOUGH TRIMMED ENDING TIME A FEW HOURS AS WINDS SHOULD
BE ON THE DECREASE THURSDAY AFTERNOON AS UPPER SYSTEM MOVES
FURTHER AWAY. QUIET WEATHER THEN EXPECTED THURSDAY NIGHT AND
FRIDAY UNDER WESTERLY UPPER FLOW AHEAD OF SHORT RIDGE.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
LARGE SCALE PATTERN ZONAL TO SOUTHWEST THROUGH THE PERIOD...OR IN
OTHER WORDS...SUMMER-LIKE. SO...ABOVE NORMAL TEMPERATURES AND A
LOW CHANCE OF THUNDERSTORMS ON AND OFF AS WEAK SHORT WAVES ROTATE
THROUGH THE FLOW. A QUASI STATIONARY FRONT WILL BE IN THE AREA
THROUGH THE PERIOD AND WILL ACT AS A FOCUS FOR CONVECTIVE
INITIATION. PLENTY OF INSTABILITY AND LOW LEVEL MOISTURE AVAILABLE
MOST DAYS. THE BIG QUESTION WILL BE TIMING OF THE WAVES AND
STRENGTH OF THE CAP. FIGURE MOST WILL BE DIURNALLY DRIVEN...SO
WILL KEEP MENTION OF ISOLATED THUNDERSTORMS MAINLY AFTERNOON AND
EVENING THROUGH THE PERIOD.

&&

.AVIATION...VFR CONDITIONS EXPECTED TONIGHT THROUGH THURSDAY
OUTSIDE OF WDLY SCTD TSTRMS TONIGHT. STRONG AND GUSTY WINDS WILL
DEVELOP LATER TONIGHT AND PERSIST THURSDAY BEFORE DIMINISHING LATE
THURSDAY AFTERNOON.

&&

.FIRE WEATHER...NO CONCERNS ANTICIPATED THROUGH FRIDAY WITH FIRE
DANGERS REMAINING GENERALLY LOW TO MODERATE. STRONG WINDS AND LOW
RHS EXPECTED THURSDAY BUT GENERALLY GREEN FUELS EXPECTED TO LIMIT
FIRE POTENTIAL.

&&

.HYDROLOGY...MAJOR RIVERS CONTINUE TO HAVE HIGH WATER DUE TO
SNOWMELT AND RELEASES FROM UPSTREAM RESERVOIRS SO VARIOUS FLOOD
STATEMENTS CONTINUING. SOME IMPROVEMENT NOTED IN HEADWATERS OF THE
UPPER NORTH PLATTE AND LARAMIE RIVERS SO END IS IN SIGHT FOR THESE
RIVERS AS FAR AS FLOODING. LOWER NORTH PLATTE WILL REMAIN A
PROBLEM WITH RELEASES FORM RESERVOIRS KEEPING IT HIGH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 3 AM THURSDAY TO 4 PM THURSDAY FOR WYZ104-
     WYZ109.
     HIGH WIND WARNING FROM 5 AM THURSDAY TO 4 PM THURSDAY FOR WYZ101-
     WYZ103-WYZ105-WYZ110-WYZ113-WYZ114.
     HIGH WIND WARNING FROM 9 AM THURSDAY TO 4 PM THURSDAY FOR WYZ102-
     WYZ106-WYZ107-WYZ108-WYZ115-WYZ116-WYZ117.
NE...HIGH WIND WARNING FROM 9 AM THURSDAY TO 4 PM THURSDAY FOR NEZ002-
     NEZ003-NEZ095-NEZ096.
     WIND ADVISORY FROM 9 AM THURSDAY TO 4 PM THURSDAY FOR NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...RE
LONG TERM...SGE
Hazardous weather outlook, Jun 16, 9:38 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1038 AM MDT WED JUN 16 2010

NEZ020-054-WYZ101-103>119-171130-
BANNER-KIMBALL-CONVERSE COUNTY LOWER ELEVATIONS-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1038 AM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING. A FEW STORMS COULD BECOME STRONG AND PRODUCE SMALL
HAIL...BRIEF HEAVY RAIN AND WIND GUST UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WIND WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA THURSDAY
MONING AND AFTERNOON DUE TO EXPECTED STRONG WINDS.  THEN THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FOR FRIDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019-021-055-095-096-WYZ102-171130-
DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-CHEYENNE-NORTH SIOUX-
SOUTH SIOUX-NIOBRARA COUNTY-
1038 AM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA BY LATE THIS
AFTERNOON INTO THIS EVENING. SOME OF THE STORMS MAY BE SEVERE WITH
LARGE HAIL EXPECTED TO BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WARNING IS IN EFFECT ACROSS THE NORTHERN PANHANDLE
THURSDAY WITH A WIND ADVISORY FOR THE SOUTHERN HALF.  THEN THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FOR FRIDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON INTO THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 16, 2:21 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
321 PM MDT WED JUN 16 2010

WYZ101-103-162215-
CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY-
321 PM MDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 415
PM MDT...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF DOUGLAS...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOUGLAS...
  I-25 EXIT 135...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 129 AND
141.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RE

The radar

The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 16, 2:59 PM MST to 3:02 PM MST
Where
Cheyenne County, Lodgepole
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.150, -102.650

Hail started out at dime size, then became bigger.

Hail, Box Butte

When
June 16, 6:44 PM MST to 6:47 PM MST
Where
Box Butte County, 5 mi W of Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.978

Hail, Box Butte

When
June 16, 6:49 PM MST to 6:52 PM MST
Where
Box Butte County, Alliance
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.880

Some rotation over the town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231213, 231214, 231215.